Format

Send to

Choose Destination
Contact Dermatitis. 2003 Sep;49(3):155-7.

Systemic acyclovir reaction subsequent to acyclovir contact allergy: which systemic antiviral drug should then be used?

Author information

1
Dermatology Department, Fournier Hospital, Nancy, France.

Abstract

Allergic contact dermatitis caused by acyclovir is rare. We report the 5th case of systemic acyclovir reaction subsequent to acyclovir contact dermatitis, with investigations made to determine an alternative antiviral treatment. A 23-year-old woman, after dermatitis while using Zovirax cream, went on to develop urticaria after oral acyclovir. Patch tests were performed with the components of Zovirax cream (acyclovir, propylene glycol and sodium lauryl sulfate) and with other antiviral drugs. Patch tests were positive to Zovirax cream, acyclovir, valacyclovir and propylene glycol. Patch and prick tests with famciclovir were negative, but its oral administration caused an itchy erythematous dermatitis on the trunk and extremities. Our patient developed a systemic acyclovir reaction subsequent to acyclovir allergic contact dermatitis, with cross-reactions to valacyclovir and famciclovir. Their common chemical structure is the 2-aminopurine nucleus. It is probably this part of the molecule that provokes both contact allergy and systemic reactions. The only antiviral drugs not having this core are foscarnet and cidofovir, and these could therefore be alternatives.

PMID:
14678212
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center